how bad is it to quit taking steroids without tapering?

Well I've been on steroids for over a month now. Last week and a half being iv salumedrol or whatever. I have been on steroids many times before and know how terrible the side effects can be but I'm having a hard time dealing with them this time. I haven't slept more than an hour in the last two weeks. I have hot flashes like 25 menopausal women combined and I pace around like a crazy person ready to freak on anyone who crosses me. I feel like a walking zombie and do not like it. I'm wiped and I'm wired and I'm afraid I'm going to freak out. Not to mention the fact that I blew up like a whale and all I want to do is eat which in turn makes me sick hence being on a liquid diet! I know this is all normal but I will be on steroids for several months due to tapering. I'm not sure I can handle it anymore. How dangerous is it to just quit taking them with no tapering? If I can't do this...does anyone have any suggestions? I'm going crazy...thanks!

Report post

7 replies. Join the discussion

It is VERY dangerous to quit steroids w/o tapering!!!!! My stepdaughter was put on steroids for an allergic reaction by an idiotic ER doctor who didn't taper her. She ended up back in the ER from the withdrawal, barely able to breathe. DO NOT do it! Put a call into your doctor to find out how quickly you can safely taper. I know when I've been on prednisone for Crohn's, the GI docs had me dropping it by 10 mg a week, much faster than RDs drop it for PsA (and we had to slow it down because my joints protested!).

Report post

VERY DANGEROUS!! I'm in my mid 40's. I've taken Steroids in my 20's for my asthma. I came out of the hospital and a doctor told me to stop taking the prednisone which I did. My knees buckled, I couldn't walk and then started taking them the very next day. Because of this, I have what's called Avascular necrosis of both remoral condyles posteriorly, another name for it is called dead bone. My knee is in bad shape and my doctor feels 99% sure that it's from when my knees buckled and I didn't take the prednisone. I can't change what has happened to my knee and I can tell you, I'm in pain everyday , I walk with a cane and because I'm not a candidate yet, my knee has to be in worse shape to receive any surgery. I'm in pain every day. Plus I have other problems with my knee, 4 other issues. I understand your situation but, you'd be hurting your self down the road by stop taking them.

I understand how hard it is taking the steroids, but control your eating habits. Ask your doctor to send you to a nutritionist and express how you feel about taking the steroids, maybe he can help you?

http://arthritis.about.com/od/prednisone/f/withdrawaltaper.htm
Abrupt discontinuation of treatment in patients who have been on steroids for a prolonged period of time may cause severe symptoms due to the fact the normal production of steroids by the body has been turned off.

another website with your question:
http://www.mayoclinic.com/health/prednisone-withdrawal/AN01624

Prednisone is similar to cortisol, a hormone naturally made by your adrenal glands. If you take prednisone for more than a few weeks, your adrenal glands decrease cortisol production. A gradual reduction in prednisone dosage gives your adrenal glands time to resume their normal function.

If you abruptly stop taking the drug or taper off too quickly, you might experience prednisone withdrawal symptoms:

Severe fatigue Weakness Body aches Joint pain The amount of time it takes to taper off prednisone depends on the disease being treated, the dose and duration of use, and other medical considerations. A full recovery can take anywhere from a week to several months. If you experience prednisone withdrawal symptoms as you are tapering off the drug, contact your doctor.

BEst regards,
Lee

Report post

this is a question you MUST discuss w/ your MD

Report post

I would not recommend it. I would talk to my doc and have them set me up for a slow very slow tapering.
Good luck

Report post

Thanks, I know it was a stupid question. I do know that it is dangerous. I was just curious how fast I can taper because all of my doctors have different opinions about it. I want to do it the safe way but I would also like to be off them as soon as possible.

Report post

Chelsea C not question is stupid. It's all about learning and understand and figuring out.

Report post

ChelseaC
In my experience it has been the slower the better. Talk to your doctor and listen to your body.
When I was on prednisone for PA when I would start to taper down I would flare at certain points and then increase just a bit and found that the more slowly I went the better it went.
Good luck!

Report post

This journal entry is closed to replies. We close all journal entries after 90 days.

If there's something you'd like to say, here are some things you can do:

Things you can do